1300 HAIR BY (1300 424 729) info@hairbyscience.com.au

Hair Loss Medication

When dealing with hair loss it is helpful to understand the various stages of hair growth. Hair loss can often be an unwanted side effect from certain medications and drugs as they confuse the natural hair growth cycles.

Between starting to grow and falling out years later, each hair goes through four stages: Anagen, Catagen, Telogen and Exogen. So at any one time, each hair is at a different stage of the growth cycle.

The Anagen Phase (The Growing Phase) is 2-7 years long and is what determines our length of hair. During the Telogen Phase, the hair stops for a rest (hence The Resting Phase). This phase makes room for new hair growth to begin and after roughly 3 months the well-rested hair sheds.

TELOGEN EFFLUVIUM – HAIR LOSS CONDITION

2-4 months after taking medication can cause Telogen Effluvium. This condition forces hair follicles into the resting phase, and as a result causes premature hair loss or thinning. This could be a staggering 100-150 hair per day. The good news is this can be remedied once medication has ceased.

Types of Medications Causing Hair Loss

  • Antibiotics
  • Anticonvulsants (Epilepsy drug)
  • Antifungal Medications
  • Antidepressants
  • Cholesterol-Lowering Medication
  • Cancer Treatments and Chemotherapy drugs
  • Medications for High Blood Pressure
  • Hormone replacement therapy drugs
  • Mood altering drugs and stabilisers
  • NSAID anti-inflammatory drugs
  • Steroids
  • Thyroid medications
  • Diet Pills
  • Street Drugs – Cocaine

ANAGEN EFFLUVIUM – HAIR LOSS CONDITION

Anagen effluvium is a glitch in our hair matrix. This is when hair is disrupted in the active Growing Anagen Phase in the matrix cell division, the cells in charge of new hair growth. It is a common result for Cancer patients on Chemotherapy resulting in usually extreme hair loss including eyebrows, eyelashes and body hair, in as little as a few days to weeks. The amount of hair lost, is usually affected by the medication dosage and patient sensitivity. When treatment has ceased, this can also be reversed, however hair may not be as thick as it once was.

Other Causes of Hair Loss Include:

  • Stress
  • Inadequate diet causing nutritional deficiencies
  • Excessive styling
  • Autoimmune disease
  • Menopause
Header